Kansas, 2008Flash Flooding in Kansas, August 7, 2008
August 7, 2008 · NWS GID · 2 events in 2 counties and zones
A stalled out surface boundary across the region provided a focus for thunderstorm development as an upper level disturbance moved overhead. There were no reports of severe weather with these afternoon thunderstorms, but they did provide areas of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled out surface boundary across the region provided a focus for thunderstorm development as an upper level disturbance moved overhead. There were no reports of severe weather with these afternoon thunderstorms, but they did provide areas of heavy rain. As much as 3 to 4 inches of rain were reported across Mitchell and Osborne Counties, with estimates of over 6 inches in Rooks County, causing some flooding of Paradise Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 5:22 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 5:22 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
622 AM CDT THU AUG 7 2008
.AVIATION...THE MAIN PROBLEM FROM THE 12Z TAF WILL BE FOG. LIGHT
FOG CONTINUES TO BE REPORTED AT KGRI AS OF 11Z. WILL CARRY 5SM FOR
THE PREVAILING CATEGORY...WITH A BRIEF TEMPO GROUP FOR 2SM. THINK
THAT AROUND 14Z...MUCH OF THE FOG SHOULD BE GONE. ONCE THE FOG
LIFTS...THINK THAT THE REMAINDER OF THE PERIOD SHOULD GENERALLY BE
VFR...THOUGH THE POSSIBLITY OF A LITTLE PATCHY FOG LATE IN THE
TAF PERIOD IS SOMETHING TO WATCH.
&&
.PREV DISCUSSION... /ISSUED 347 AM CDT THU AUG 7 2008/
DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES OF THUNDERSTORMS.
THUNDERSTORMS HAVE DEVELOPED ACROSS THE FAR SOUTHWEST PART OF THE
FORECAST AREA EARLY THIS MORNING IN THE VICINITY OF A NEARLY
STATIONARY FRONT. THESE THUNDERSTORMS ARE MOVING VERY SLOWLY AND
PRODUCING HEAVY RAINFALL. EXPECT THAT THEY WILL GRADUALLY MOVE TO
THE SOUTH THIS MORNING AS THE UPPER WAVE MOVES OUT OF THE AREA AND A
SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE AREA FROM THE NORTH.
CLOUD COVER WILL GRADUALLY DIMINISH THROUGH THE DAY AS THE SURFACE
HIGH BUILDS INTO THE AREA.
THE SURFACE HIGH PRESSURE SYSTEM REMAINS ACROSS THE AREA THROUGH
TONIGHT BEFORE MOVING OFF TO THE EAST ON FRIDAY. TO THE WEST WINDS
TURN TO THE SOUTH AND INCREASE AS THE HIGH MOVES EAST. THIS BRINGS A
RETURN OF MOISTURE TO THE AREA. THERE IS A CHANCE FOR SOME
THUNDERSTORMS ACROSS THE SOUTHWEST FRIDAY NIGHT AS A WEAK UPPER WAVE
MOVES INTO THE AREA. MODELS HAVE SOME DIFFERENCES IN HOW MUCH OF THE
AREA IS EXPECTED TO HAVE PRECIPITATION FRIDAY NIGHT AND SATURDAY.
DUE TO THE UNCERTAINTIES HAVE MADE FEW CHANGES TO THE PREVIOUS
FORECAST...JUST TWEAKING TOWARD THE LATEST FORECAST TRENDS.
TEMPERATURES SHOULD REMAIN IN THE MID TO UPPER 80S DURING THE DAY
AND IN THE LOWER 60S AT NIGHT INTO THE WEEKEND.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 4:08 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
508 AM CDT THU AUG 7 2008
KSZ005>007-017>019-NEZ072-073-082>087-081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
508 AM CDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND SOUTH OF A LINE FROM
ELWOOD TO HEBRON.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS MORNING. SOME OF THESE
THUNDERSTORMS MAY HAVE HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY
NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
NEZ039>041-046>049-060>064-074>077-081200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
508 AM CDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...ALONG AND NORTH OF A LINE FROM LEXINGTON TO GENEVA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 7, 6:31 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 AM CDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 16 S OSBORNE 39.21N 98.70W
08/07/2008 M3.10 INCH OSBORNE KS TRAINED SPOTTER
&&Flash Flood, Rooks
- When
- August 7, 7:30 AM CST to 12:00 PM CST
- Where
- Rooks County, 2.54 mi NNW of Codell to 4.67 mi E of Codell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.234, -99.197
Paradise Creek was reported out of its banks. A rain gage indicated that over six inches of rain had fallen.
Flash Flood, Osborne
- When
- August 7, 7:30 AM CST to 12:00 PM CST
- Where
- Osborne County, 1.75 mi NW of Natoma to 3.18 mi SSW of Covert
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.198, -99.043
Paradise Creek was reported out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131077, 132954.